Alert archive / Texas / Frost Advisories in 2018

Frost Advisory 1, NWS Amarillo, TX

April 15, 20185 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this frost advisory at Apr 15, 2018, 2:35 PM CDT for 5 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Apr 16, 2018, 2:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 2:35 PM CDT (19:35 UTC)
In effect from
Apr 16, 2018, 2:00 AM CDT
Expired
Apr 16, 2018, 7:00 AM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Hansford County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this frost advisory went out at Apr 15, 12:55 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 15, 12:55 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1255 PM CDT Sun Apr 15 2018

.AVIATION...
For the 18Z TAFs, south winds will increase and become gusty by
mid to late Monday morning as low pressure forms over eastern
Colorado and eastern New Mexico. Some high level clouds are also
expected through this fcst period. Overall, VFR conditions will
prevail at KAMA, KDHT, and KGUY through 18Z Monday.

Andrade

&&

.PREV DISCUSSION... /Issued 606 AM CDT Sun Apr 15 2018/

AVIATION...
For the 12z TAFs...
VFR forecast for next 24 hours.  No appreciable changes from
forecast of six hours ago.  Good flying weather on tap for the
next 24 hours.  Light northwest surface winds will diminish
further by late afternoon, and will trend to southeast tonight.
No clouds expected today, with high clouds moving in this evening.

Cockrell

PREV DISCUSSION... /Issued 525 AM CDT Sun Apr 15 2018/

DISCUSSION...
Latest upper level analysis reveals departing closed low entering
the Ohio Valley region with northwest flow trailing behind.
Heights have been increasing and should continue to do so as a
weak ridge traverses the Plains today through Monday. At the
surface, winds are light out of the northwest and temperatures
are below freezing across most of the Panhandles. The Hard Freeze
Warning will stay in affect until 9 AM for all of the TX/OK
Panhandles. Temperatures are expected to warm into the 60s and
even a few 70s this afternoon. Winds in the eastern Panhandles may
become breezy later this morning, but should become light this
afternoon and evening as the backside jet streak of a 700mb low
continues to shift away from the Panhandles. Overall, today should
be very pleasant. For tonight, temperatures should remain above
freezing for most locations. The one exception may be the eastern
Oklahoma Panhandle where temperatures may dip just below freezing.
Held off on any freeze products due to the small area and overall
uncertainty.

The weak upper level ridge axis traverses the Panhandles on
Monday afternoon as the next more progressive upper shortwave
moves down out of the Pac NW. A lee trough is expected to develop
during the afternoon Monday, and will contribute to breezy
southwest winds across the area as the surface pressure gradient
increases. A notable 850mb thermal ridge is also progged to expand
over West Texas Monday afternoon and should have no problem
mixing to the surface. Thus, expect high temperatures around 10-15
degrees above average.

On Tuesday, the upper ridge breaks down as the shortwave and
attendant 700-500 mb jet streaks nose over the Panhandles.
Current guidance suggest 40-50 knot winds at 700mb and 60-75 knot
winds at 500mb overspreading the Panhandles with the strongest
part of the mid level jet streak over the northwestern zones by
Tuesday afternoon. Any high level cirrus early Tuesday should
decrease, and ample mixing is expected to take place. Moreover,
strong downslope winds are expected as momentum transfer increases
in the afternoon. Wind highlights may be needed, especially for
the northwestern zones. In addition, low level cyclogenesis is
expected to commence in eastern CO as the shortwave crosses the
Rockies. This feature will initially help expand an 850mb thermal
ridge over a good portion of the southern plains, bringing another
day of very warm temperatures. the Deterministic guidance quickly
ejects the surface low east-northeast with an attendant Pacific
Front in its wake. This front will shift winds to the west-
northwest Tuesday evening becoming north overnight. Winds will
gradually diminish Wednesday morning as cooler air filters in.
Temperatures on Wednesday and Thursday should be closer to
average.

Another transient upper ridge shifts across the area Wednesday
with an upper trough digging into the Four Corners region
Thursday into Friday. Long range probabilistic and deterministic
guidance continues to advance this wave such that moisture is able
to feed into the Panhandles. Positive theta-E advection takes
place on backed low level wind fields beginning as early as
Thursday afternoon. Moreover, thunderstorms are in the forecast
Thursday through Friday. There are some notable difference in the
long range guidance with the GFS being far more progressive with
the system, ending precip chances earlier compared to the ECMWF.

Ward

FIRE WEATHER...
A brief window of elevated fire weather can't completely be ruled
out today in the eastern Panhandles. Northwest winds may touch 15
mph late this morning as RH values approach 20 percent. However,
winds are expected to decrease going into the afternoon.

Elevated to critical fire weather conditions are expected Monday
afternoon. A lee trough and 850 mb thermal ridge will contribute
to southwest winds of 15-25 mph and min RH values around 6-8
percent as temperatures rise into the 80s. A Fire Weather Watch
has been issued for the western Panhandles where confidence is
higher that the required duration of critical conditions will be
achieved. The eastern Panhandles should see solid elevated /
spotty critical Fire Weather conditions with winds being the
limiting factor. RH recovery will be limited Monday night.

Widespread critical Fire Weather conditions are expected across
the Panhandles Tuesday afternoon and evening as a strong mid-
level jet streak overspreads an 850mb thermal ridge. A Fire
Weather Watch has been issued for late Tuesday morning through
late Tuesday evening. Extremely critical fire weather conditions
are possible mainly in the western half of the combined Panhandles
due to very strong downslope winds with gusts up to 50-55 mph
possible. Min RH values should easily dive into the single digits
across all of the Panhandles with temperatures again in the 80s. A
Pacific cold front will shift winds to the west-northwest Tuesday
evening, becoming north overnight.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hartley...Moore...Oldham...Potter...Randall...
     Sherman.

OK...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Cimarron.

&&
Hazardous weather outlook, Apr 15, 5:39 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
539 AM CDT Sun Apr 15 2018

OKZ001>003-TXZ001>020-152200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
539 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are expected to
return on Monday afternoon. Widespread critical fire weather
conditions with areas of extremely critical fire weather
conditions are expected across the Panhandles Tuesday.

Isolated thunderstorms are possible Thursday afternoon in the
western Panhandles and area wide on Friday. A strong thunderstorm
can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Monday and Tuesday.

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:44 AM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hartley, Moore and 4 more11 hr
Apr 15, 3:44 AM CDTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more11 hr
Apr 15, 2:35 PM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 12 more29 hr
Apr 15, 2:35 PM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more59 hr

Nearby

Frost Advisories in Texas, 2018Frost Advisories in Oklahoma, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.